Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 48, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 28, 1998, 9:14 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 9:14 PM CDT (02:14 UTC)
- Expired
- May 28, 1998, 10:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Portage County, WI, Wood County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:45 PM CDT | Hail 1.75 | Nekoosa, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2843 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 290214 RRA SVRGRB WIC097-141-290315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 914 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WOOD COUNTY IN CENTRAL WISCONSIN SOUTHERN PORTAGE COUNTY IN CENTRAL WISCONSIN * UNTIL 1015 PM CDT * AT 908 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED OVER A SPARSELY POPLUATED AREA 25 MILES SOUTHWEST OF WISCONSIN RAPIDS. MOVEMENT WAS EAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORMS WILL BE NEAR... KELLNER BY 950 PM BANCROFT BY 1005 PM ALMOND BY 1010 PM THESE THUNDERSTORMS WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN BLOW POWER LINES DOWN...AND SNAP LARGE LIMBS OFF OF TREES. STAY AWAY FROM WINDOWS UNTIL THE STORMS PASS. THESE THUNDERSTORMS WILL ALSO PRODUCE HAIL TO 1 INCH IN DIAMETER. SKOWRONSKI/ISAACSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:45 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 28, 3:45 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT THU MAY 28 1998 FCST CONCERNS REVOLVE AROUND TSTM CHCS TONIGHT. AT 20Z...A COLD FRONT WAS SITUATED FROM NE INTO SW WI...WITH TDS IN THE MIDDLE 60S TO LOWER 70S AHEAD OF IT. LOCAL PC APPLICATION PROGRAM SHOWS CAPES IN THE 2500-3000 J/KG ACROSS THE FAR SE HALF OF GRB CWA...WITH MESO CHARTS SHOWING LIS -8 TO -10. HOWEVER...BEST MOISTURE CONVERGENCE IS NOTED IN NORTHERN IA...WHERE TSTM ARE FIRING. THE THREAT OF SEVERE APPEARS NIL FOR GRB CWA...WITH NO UPSTREAM DEVELOPMENT NOTED AND LOW-LEVEL MOISTURE AND CAPE FORECAST TO DECREASE RAPIDLY ACROSS C/EC WI BY 00Z. MODELS TAKE UPPER DIVG CORE ASSOCIATED WITH RRQ OF 250 MB JET STREAK THROUGH C AND FAR NE WI LATE THIS EVG INTO EARLY FRIDAY MORNING. THIS UPPER DIVG SHOULD INTERACT WITH SOME WEAK H8 MOISTURE CONVERGENCE AND LINGERING INSTABILITY (CAPES 400-800 J/KG) TO GENERATE SCT SHRA/TSRA ACROSS ALL BUT NC WI. MOS TEMPS LOOK A LITTLE COOL FOR TONIGHT. COORD WITH MKX. KIECKBUSCH
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:42 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 63 min |
| May 28, 10:04 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 41 min |
| May 28, 10:14 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.